The US Food and Drug Administration (FDA) has found inconsistent amounts of belladonna, a toxic substance, in certain homeopathic teething tablets, sometimes far exceeding the amount claimed on the label. The FDA is warning consumers that homeopathic teething tablets that include belladonna pose an unnecessary risk to infants and children and urges consumers not to use these products.
The FDA has contacted the Standard Homeopathic Company in Los Angeles, the manufacturer of Hyland’s homeopathic teething products, regarding a recall of its homeopathic teething tablet products labeled as containing belladonna to protect consumers from inconsistent levels of the substance. At this time, the company has not agreed to conduct a recall. However, it did agree to stop distribution of its teething products in October 2016 after an earlier FDA warning.
The FDA recommends that consumers stop using teething products marketed by Hyland’s immediately and dispose of any in their possession. In November 2016, Raritan Pharmaceuticals voluntarily recalled 3 belladonna-containing homeopathic products, 2 of which were marketed by the CVS chain of retail pharmacies.
“The body’s response to belladonna in children under 2 years of age is unpredictable and puts them at unnecessary risk,” said Janet Woodcock, MD, director of the FDA’s Center for Drug Evaluation and Research. “We recommend that parents and caregivers not give these homeopathic teething tablets to children and seek advice from their healthcare professional for safe alternatives.”
The FDA has not evaluated or approved any homeopathic teething products for safety or effectiveness. It is unaware of any proven health benefit of the products, which are labeled to relieve teething symptoms in children. In September 2016, the FDA warned against the use of these products after receiving adverse event reports.
Consumers are urged to seek immediate medical care if their child experiences seizures, difficulty breathing, lethargy, excessive sleepiness, muscle weakness, skin flushing, constipation, difficulty urinating, or agitation after using homeopathic products. The FDA also encourages healthcare professionals and consumers to report adverse events or quality problems to its MedWatch Adverse Event Reporting program.